Minnesota, 2022

Heavy Snow in Minnesota, December 8 to 9, 2022

December 8 to 9, 2022 · NWS ARX · 2 events in 2 counties and zones

Heavy snow moved across southeast Minnesota on December 8th and 9th. This was the first heavy snowfall of the season.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy snow moved across southeast Minnesota on December 8th and 9th. This was the first heavy snowfall of the season. Snowfall amounts ranged from 4 to 10 inches in parts of Mower and Fillmore Counties. The highest reported totals were 10.3 inches in Dexter (Mower County) and 9.5 inches in Preston (Fillmore County). Several schools across Mower county canceled classes or had a late start on December 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 8, 11:01 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 8, 11:01 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1101 PM CST Thu Dec 8 2022

.DISCUSSION...(This evening through Thursday)
Issued at 246 PM CST Thu Dec 8 2022

Key Messages:

- Mixed precipitation, while slightly later than previous
  forecasts, still on track for late tonight lasting into Friday.

- Light precipitation chances lingering through Saturday. Minimal
  accumulations possible with less than 1" of snow to a light
  glaze of ice.

- Monitoring the impending system for early/mid next week.
  Several details still need to be worked out, but this
  rain/snow/wintry mix system has the potential to be fairly
  impactful for the region.

This Afternoon:

Water vapor satellite imagery exhibits cyclonic circulation lee of
the Rocky Mountains with an equatorward subtropical jet propagating
it eastward; dead set on the Upper Mississippi River Valley.
Quite a steep low level temperature inversion this morning over
the forecast area evident in neighboring 12Z soundings and the
local ARX webcam trapping boundary surface exhaust. Vad Wind
Profiles from neighboring profiles have anticyclonic flow centered
over the hat of Illinois. As this anticyclonic flow shifts
downstream with the aforementioned progressive upper level
pattern, low level warm air advection ramps up and winds turn
southwesterly as the warm sector of the impending low affects the
forecast area. Where the warm sector is as of 12Z (OAX), a stout
low level entrained dry air layer has been inhibiting initial
reflectivities.

Estimated Time of Arrival:

This entrained dry air expected to be in place over our forecast
area as initial precipitation shield traverses Iowa later tonight.
As saturation occurs, temperature profile expected to dip below the
0C isotherm, limiting initial icing impacts. Have decreased
initial freezing rain mentioning and messaging in current
forecast. Also have delayed initial onset/advisory by a couple of
hours with updated guidance.

Increased Snowfall:

According to high resolution ensembles, highest confidence for
snowfall rates above 1"/hr will occur near the IA/MN boundary from
4am in our western counties to 10am in our eastern counties.
Deterministic high res models vary spatially by about a county
thickness, potentially placing this increased snowfall band from
interstate 90 to Nrn Floyd/Chickasaw counties. National Blend snow
ratios have been trending a little low !7:1), therefore have
increased slightly to near 10:1 which is climatologically
average. This band would be tied to the best low level fgen lobe
upstream of the surface low. This band is currently (20Z) shifting
north across northeast NE.

Drizzle/Freezing Drizzle concerns:

As the low passes into Friday morning, upper/mid level dry air
erodes ice nucleation falling out of central Minnesota. Therefore,
have increased and introduced drizzle/freezing drizzle in weather
grids based on high resolution soundings and lack of NBM ice
nucleation. RAP (08.15Z) analysis keeps low level moisture
(0-1.5km) through Friday afternoon, with passing omega providing
moderate forcing. Later into the early evening , subsidence and
passing positive omega likely to inhibit drizzle. Have scooted
drizzle out to the southeast as it erodes from northwest to
southeast.

Tonight's Storm Summary:

Similar to previous forecasts, anomalous water content, 90th
percentile PWATs, entering the forecast area late tonight and
lasting into tomorrow providing higher snowfalls. The deformation
band and its attendant fgen band will produce increase snowfall
rates from northeast Iowa into southwest Wisconsin late tonight to
early tomorrow morning. Overall snowfall amounts will be a few
inches for our southern counties. Limited residence within the
primary -12 to -18C DGZ zone will limit intensity but we the
second DGZ near 0C will provide big, wet flakes. Will be a wet,
compactful snow so may be difficult for higher measurements to
come to fruition. As the snow exits, drizzle/freezing drizzle
concern increases with loss of ice Friday late morning. Should
fall on already fallen snow across most of the area, ideally
minimizing freezing on roads impacts and again compacting snowfall
limiting higher measurements.

Friday night - Saturday: Light precipitation accumulations

As this system exits the region it fills and lifts into the
general flow pattern. Lingering shortwave trough energy from this
system will result in precipitation chances to continue through
the overnight. The broad isentropic ascent with decent low level
saturation as suggested by forecast soundings will support drizzle
as the main liquid precipitation type. Cannot rule out some
patchy areas of freezing drizzle with surface temperatures below
freezing, but once ice gets reintroduced aloft then snow would be
expected. Precipitation chances increase into the day closer to
30-40% with an increasing frontogenetic forcing as a longer wave
trough slides eastward through the northern plains pushing a
surface boundary through the area. Overall, the accumulations will
be light, especially compared to the previous system. The highest
snow amounts across north central Wisconsin north of I-94 are
still anticipated to be less than 1". Weekend travelers should
still be aware of potential lingering impacts in wake of the
Friday system, but even a light glaze of ice would case issues.

Early/Mid next week: Next impactful system targets the region

While much of the focus has been on tonight's impactful winter
weather system, there has already been plenty of discussion for an
anticipated impactful system early next week. Looking at the big
picture a low pressure system is slated to slide southward along the
west coast over the weekend. As the associated upper long wave
trough edges through the Rocky Mountains, the surface low developing
on the leeward side begins on its eastward track towards the region
pushing through over midweek.

There are still plenty of specific details (timing, location,
precipitation type) that will be hammered out as the event draws
closer with varying differences among the model guidance. Will be
looking at the model trends to see if there is a strong signal on
which solution appears to be more favored, but will stick with the
blended model guidance as details will continue to be refined over
the next several days. Specifically looking the deterministic GFS
guidance, the 08.12z run has the system track further to the south
and delayed when compared to the previous 2 runs which would hint
for more snow accumulations across the region falling more under the
cold/northern sectors of the system. Now looking at the GEFS
guidance, the probabilities have increased (low end teens to up to
30%) from the previous run across the forecast area for impactful
(4+") snow accumulations. However the deterministic EC remains
fairly similar to the previous run with the low center tracking from
central Iowa through the Wisconsin/Illinois border. The EPS guidance
has tightened the snow total gradient compared to the previous run
keeping the probabilities nearly the same across the region leaving
the highest chances off to the northwest. The track of the system
will play into the precipitation type the area receives from this
messy wintry mix system. Precipitation chances will be on the decline
the further away the system moves heading into the end of the
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1101 PM CST Thu Dec 8 2022

Local and region radars were showing a band of snow advancing
northeast across northern Iowa late this evening. This is expected
to spread over both airports overnight bringing a period of IFR
conditions. The snow should produce some LIFR conditions Friday
morning before it moves off. However, as it ends, there is a
concern for a loss of ice that could bring in a period of freezing
drizzle before the precipitation completely ends by the middle of
the afternoon. Once the ceilings go down, they are not expected to
show much, if any, improvement through Friday evening and remain
IFR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 3 PM CST Friday for WIZ032>034-
     041>044-053>055-061.

MN...Winter Weather Advisory until noon CST Friday for MNZ086-087-094-
     095.

     Winter Weather Advisory until 3 PM CST Friday for MNZ079-088-096.

IA...Winter Weather Advisory until noon CST Friday for IAZ008>011-018-
     019-029-030.

&&

DISCUSSION...Peters/JAR
AVIATION...04
Hazardous weather outlook, Dec 8, 3:53 PM CST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
353 PM CST Thu Dec 8 2022

IAZ008>011-018-019-029-030-MNZ086-087-094-095-100200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Mower-Fillmore-
353 PM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for parts of southeast
Minnesota and northeast Iowa.

.DAY ONE...Tonight

Winter Weather Advisory late this evening through Friday morning.

Light snow will move in later this evening and become heavy at
times overnight. 2-4 inches of snow is expected in southeast
Minnesota with 3-5 inches of snow in northeast Iowa. Some local
areas may see 6 inches in Iowa.  Travel will be hazardous.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The snow will transition to freezing drizzle before ending Friday
morning. A thin glaze of ice is possible on top of the snow.

.SPOTTER INFORMATION STATEMENT...

Snow or ice reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-100200-
Taylor-Clark-
353 PM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Light snow possible Friday with accumulations of less than an
inch.

More snow possible Saturday and Saturday night with less than an
inch possible.

.SPOTTER INFORMATION STATEMENT...

Snow or ice reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-088-096-WIZ032>034-041>044-053>055-061-100200-
Wabasha-Winona-Houston-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
353 PM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota and southwest into central Wisconsin.

.DAY ONE...Tonight

Winter Weather Advisory overnight into Friday afternoon.

Light snow will move in overnight with accumulations of 1-3 inches
in southwest Wisconsin, less than 1 inch further north. Travel
will be slick.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Snow will continue, heaviest during the morning commute. Snow
totals of 2-4 inches are expected near and north of Interstate
90, with 3-5 inches in southwest Wisconsin. The snow will
transition to drizzle or freezing drizzle before ending in the
early afternoon. Travel will be hazardous.

.SPOTTER INFORMATION STATEMENT...

Snow or ice reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

db

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Mower

When
December 8, 11:40 PM CST to December 9, 8:30 AM CST
Where
Mower forecast zone
Reported by
COOP Observer
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 4 to 10 inches of snow fell across Mower County. The highest reported total was 10.3 inches in Dexter.

Heavy Snow, Fillmore

When
December 9, 1:10 AM CST to 11:00 AM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 3 to 9 inches of snow fell across Fillmore County. The highest reported total was 9.5 inches in Preston.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067902, 1067899.